“Flash” pulmonary edema is pulmonary edema that develops suddenly. It can be defined by:
- crackles on exam
- chest x-ray
- may also be associated with a “new O2 requirement”
“Flashing” is a sign of acutely elevated cardiac filling pressures. It must be treated urgently.
The next question you should ask yourself is, “Why is my patient flashing?” Consider acute CHF exacerbation, ischemia (MI), acute mitral or severe aortic regurgitation, or arrhythmia like afib. Hypertension can be an exacerbator of pulmonary edema because it creates diastolic dysfunction. Patients with severe renal disease are in a constantly fluid-overloaded state, so it’s not hard to push them over into pulmonary edema.
How do you treat flash pulmonary edema? The first step is high doses of IV lasix. If the patient is lasix-naive you can start with 20 mg IV lasix, but more often, patients will require 80 to 120 mg IV lasix.